Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Austin/San Antonio, TX

April 24, 2004Comal County, Guadalupe County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 24, 2004, 2:10 AM CDT for Comal County, Guadalupe County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 2:10 AM CDT (07:10 UTC)
Expired
Apr 24, 2004, 3:00 AM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Comal County, TX, Guadalupe County, TX

The radar

The Austin/San Antonio radar (KEWX), 6 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 12:50 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

560 
WUUS54 KEWX 240710
SVRSAT
TXC091-187-240800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
209 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMAL COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITIES OF...NEW BRAUNFELS...CANYON LAKE DAM
  GUADALUPE COUNTY IN SOUTH CENTRAL TEXAS
  THIS INCLUDES THE CITY OF SEGUIN

* UNTIL 300 AM CDT

* AT 204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN       
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF         
  MARION...OR ABOUT OVER UNIVERSAL CITY...AND MOVING NORTHEAST AT    
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF MARION BY 220 AM CDT
  NEW BRAUNFELS BY 240 AM CDT
  SMITHSON VALLEY BY 245 AM CDT

LAT...LON 2984 9849 2946 9804 2943 9787 2963 9769
          2980 9787 2971 9802 3001 9828

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:56 PM CDT, 10 hours 14 minutes earlier.

Area forecast discussion, Apr 23, 3:56 PM CDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT FRI APR 23 2004

.DISCUSSION...
CONVECTION DEVELOPING ALONG DIFFERENTIAL HEATING BOUNDARY OVER THE
COASTAL BEND AND OVER THE SIERRA MADRE MOUNTAINS OF NORTHERN MEXICO.
SHORT-WAVE TO THE SOUTHWEST OF THE BIG BEND IS INTERACTING WITH
MOIST SOUTHERLY FLOW WITH PWS IN THE 1.2 TO 1.8 INCH RANGE.  EXPECT
CONVECTION TO SLOWLY INCREASE DURING THE NIGHTTIME HOURS AND PEAK
DURING THE DAY ON SATURDAY AS SHORT-WAVE MOVES OVERHEAD.  COULD BE
SOME SEVERE VAL VERDE AND EDWARDS COUNTY THIS EVENING AS DRYLINE
MIXES EASTWARD ENCOUNTERING SUFFICIENT INSTABILITY AND SHEAR.
OTHERWISE, MAIN THREAT WILL BE HEAVY RAINFALL ON SATURDAY AS UPPER
TROUGH AND COLD FRONT APPROACHES AND SOME BOUNDARIES BECOME
ESTABLISHED.  WILL HOLD OFF ISSUING FLASH FLOOD WATCH FOR NOW,
HOWEVER LATER SHIFTS WILL LIKELY ISSUE ONE AS LOCATIONS AND RAINFALL
AMOUNTS BECOME MORE CERTAIN.  AT PRESENT, THE PROBABLE FAVORED
LOCATIONS WILL BE HILL COUNTRY/EASTERN SOUTH CENTRAL TEXAS AND
AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED TOTALS OF 3 TO 4 INCHES.  COLD
FRONT MOVES THROUGH LATE SATURDAY NIGHT AND SUNDAY WITH RAIN CHANCES
SLOWLY ENDING BY MONDAY AS UPPER TROUGH EXITS TO THE EAST WITH
RIDGING SURFACE AND ALOFT BUILDING INTO TEXAS.  DRY WEATHER TUESDAY,
THEN ANOTHER TROUGH DEVELOPS OUT WEST WITH MOISTURE RETURNING
WEDNESDAY LEADING TO SLIGHT POPS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  74  63  77 /  60  70  50  40
AUSTIN BERGSTROM INTL AIRPORT  68  74  62  76 /  60  70  50  40
DEL RIO INTL AIRPORT           69  78  63  80 /  70  50  30  30
SAN ANTONIO INTL AIRPORT       68  75  64  76 /  60  70  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04/02
Hazardous weather outlook, Apr 23, 9:00 PM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT FRI APR 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT INTO EARLY SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
TEXAS TONIGHT AND INTO EARLY SATURDAY. STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL TEXAS
OVERNIGHT AND MOVE INTO THE HILL COUNTRY THE CONTINUE SOUTH DURING
THE EARLY MORNING HOURS ON SATURDAY. DAMAGING WINDS AND LARGE HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...
A WEAK COLD FRONT WILL MOVE INTO SOUTH CENTRAL TEXAS SATURDAY
INCREASING THE CHANCES FOR THUNDERSTORMS THROUGH SUNDAY. THE FRONTAL
BOUNDARY WILL PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT
WHILE A SERIES OF UPPER AIR DISTURBANCES PROVIDE THE NECESSARY LIFT.
THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING
SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND INTO EARLY SATURDAY.

In the hours before

Local storm report, Apr 24, 1:50 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
150 AM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0119 AM     TSTM WND GST     PLEASANTON              28.96N 98.49W
04/24/2004  70 MPH           ATASCOSA           TX   PUBLIC

&&

JE
Local storm report, Apr 24, 2:06 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
206 AM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 AM     TSTM WND DMG     CHARLOTTE               28.86N 98.70W
04/24/2004                   ATASCOSA           TX   LAW ENFORCEMENT

            MOBILE HOMES OVERTURNED, OTHER STRUCTURES DAMAGED

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:38 PM CDTTornado WarningEWXMaverick37 min
Apr 24, 12:50 AM CDTSevere Thunderstorm WarningEWXMedina25 min
Apr 24, 12:54 AM CDTSevere Thunderstorm WarningEWXBexar51 min
Apr 24, 1:10 AM CDTFlash Flood WarningEWXAtascosa, Bexar3 hr
Apr 24, 1:15 AM CDTSevere Thunderstorm WarningEWXAtascosa45 min
Apr 24, 1:30 AM CDTSevere Thunderstorm WarningEWXKendall45 min
Apr 24, 1:42 AM CDTSevere Thunderstorm WarningEWXWilson48 min
Apr 24, 2:08 AM CDTFlash Flood WarningEWXBlanco, Gillespie3 hr
Apr 24, 2:15 AM CDTFlash Flood WarningEWXComal3 hr
Apr 24, 2:46 AM CDTFlash Flood WarningEWXGonzales, Guadalupe3 hr
Apr 24, 3:42 AM CDTSevere Thunderstorm WarningEWXLavaca63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.